Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: Hi! I've been trying hard to find some information about the interaction between Mirtazapine and Hallucinogens (and MDMA). My primary interest is the interaction between Mirtazapine and Mushrooms. Will Mirtazapine taken regularly reduce the effect of Mushrooms to virtually nothing? I draw the conclusion that this is likely being that Mirtazapine blocks the 5-HT2 receptor, but is my conclusion anywhere near the truth?

A: The clinical pharmacology of mirtazepine does state that it acts as a 5-HT2 and 5-HT3 antagonist. Some people believe that the serotonin 2A (5-HT2A) receptors are neccessary (but not sufficient) for the actions of many psychedelics such as psilocybin mushrooms (LSD and MDMA are not included in this group). It is quite likely that by blocking 5-HT2 receptors, you would prevent the ingested drug from being able to act on one of the main receptors necessary for its actions. Your conclusion is sound.



As for MDMA, the effects of this drug are mediated not by interaction with particular receptors, but more in the massive release of serotonin and dopamine that it triggers. So it is unlikely that mirtazapine would block its effects. However, it may still be possible that some of the beneficial effects of MDMA are modulated by 5-HT2 receptors, so you may be just left with primarily stimulatory side effects. Similarly, while LSD does not act on only 5-HT2 receptors, the blocking of these receptors might leave mostly side effects.



I would not recommend stopping a drug prescribed by your doctor just because you don't want it to interfere with your recreational activities. Particularly with anti-depressants, dramatic changes in dosage levels (up or down) can have significant effects, both physically and mentally. Exacerbating these issues with the ingestion of a drug that has its own significant mental and physical effects may not be wise.



Asked By : Trasig
Answered By : psilo
Published Date : 2 / 10 / 2004
Last Edited Date : 2 / 12 / 2004
Question ID : 3057

Categories: [ Pharmaceuticals ] [ Pharmacology ]



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)